Alert archive / Missouri / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Feb 25, 2024, 1:21 PM CST for 23 counties in Missouri. It took effect at Feb 26, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 1:21 PM CST (19:21 UTC)
- In effect from
- Feb 26, 2024, 9:00 AM CST
- Expired
- Feb 26, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Kansas City, MO
All 23 counties
Adair County, MO, Atchison County, MO, Carroll County, MO, Chariton County, MO, Cooper County, MO, Daviess County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Howard County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Putnam County, MO, Randolph County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS83 KEAX 251921 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 121 PM CST Sun Feb 25 2024 MOZ001>008-011-014>017-023>025-031>033-039-040-045-046-261200- /O.NEW.KEAX.FW.W.0001.240226T1500Z-240227T0000Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Daviess-Grundy-Sullivan-Adair-Livingston-Linn MO-Macon- Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 121 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY FOR LOW RELATIVE HUMIDITY, WARM TEMPERATURES, AND GUSTY SOUTHWEST WINDS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, AND 046... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from 9 AM to 6 PM CST Monday. * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, and 046. * WIND...South and Southwest 15 to 20 MPH gusting to 30 MPH. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kurtz
2 follow-up statements
560 WWUS83 KEAX 261222 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 622 AM CST Mon Feb 26 2024 MOZ001>008-011-014>017-023>025-031>033-039-040-045-046-262200- /O.CON.KEAX.FW.W.0001.240226T1500Z-240227T0000Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Daviess-Grundy-Sullivan-Adair-Livingston-Linn MO-Macon- Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 622 AM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, AND 046... * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, and 046. * WIND...South and Southwest 15 to 20 MPH gusting to 30 MPH. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
155 WWUS83 KEAX 261955 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 155 PM CST Mon Feb 26 2024 KSZ060-MOZ053-054-270000- /O.NEW.KEAX.FW.W.0002.240227T1700Z-240228T0000Z/ Linn KS-Bates-Henry- 155 PM CST Mon Feb 26 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST TUESDAY FOR WARM, WINDY, AND DRY CONDITIONS FOR FIRE WEATHER ZONES 053, 054, AND 060... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from 11 AM to 6 PM CST Tuesday. * AFFECTED AREA...Fire weather zone 060.Fire weather zones 053 and 054. * WIND...15 to 20 MPH gusting to 30 MPH. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ MOZ001>008-011-014>017-023>025-031>033-039-040-045-046-270000- /O.CON.KEAX.FW.W.0001.000000T0000Z-240227T0000Z/ Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Daviess-Grundy-Sullivan-Adair-Livingston-Linn MO-Macon- Carroll-Chariton-Randolph-Saline-Howard-Pettis-Cooper- 155 PM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WARM, WINDY, AND DRY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, AND 046... * AFFECTED AREA...Fire weather zones 001, 002, 003, 004, 005, 006, 007, 008, 011, 014, 015, 016, 017, 023, 024, 025, 031, 032, 033, 039, 040, 045, and 046. * WIND...South and Southwest 15 to 20 MPH gusting to 30 MPH. * HUMIDITY...20 to 30 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kurtz
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:17 AM CST, 2 hours 4 minutes earlier. Its key messages:
- Sunny and very warm today with highs in the low to mid 70s for most locations.
- Record heat possible for tomorrow and Tuesday.
- Elevated to critical fire weather conditions possible on Monday and Tuesday afternoons with breezy south southwesterly winds and low humidity.
- Slight chance for showers and thunderstorms on Tuesday afternoon and evening for NE Missouri and into central Missouri.
- A strong cold front arrives on Tuesday afternoon/evening, bringing much colder temperatures for Tuesday night into Wednesday, but temperatures rebound to above normal by Thursday and well above normal by Friday/Saturday.
Area forecast discussion, Feb 25, 11:17 AM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1117 AM CST Sun Feb 25 2024
.KEY MESSAGES...
- Sunny and very warm today with highs in the low to mid 70s
for most locations.
- Record heat possible for tomorrow and Tuesday.
- Elevated to critical fire weather conditions possible on
Monday and Tuesday afternoons with breezy south southwesterly
winds and low humidity.
- Slight chance for showers and thunderstorms on Tuesday
afternoon and evening for NE Missouri and into central
Missouri.
- A strong cold front arrives on Tuesday afternoon/evening,
bringing much colder temperatures for Tuesday night into
Wednesday, but temperatures rebound to above normal by
Thursday and well above normal by Friday/Saturday.
&&
.DISCUSSION...
Issued at 315 AM CST Sun Feb 25 2024
Mild and tranquil weather continues across the region this early
morning with temperatures in the 40s for most locations under
clear skies with generally light southerly winds. Zonal west
northwesterly flow aloft continues into this afternoon as a
large mid level high sits over Mexico with ridging extending
northward into the south central Plains and subtle troughing is
in place to our north toward the Canadian border. Temperatures
this afternoon should warm up nicely with ample sunshine and
very low humidity, with afternoon highs in the upper 60s to mid
70s (have continued to go closer to 75th NBM percentile for
today's highs). Afternoon relative humidity should drop to
around 20 percent, but with WSW surface winds only up to around
10 mph, that should help limit rapid fire spread in the event
that any grass or brush fires manage to initiate.
On Monday, strong southern stream westerly upper level flow
should extend from southern California into Missouri.
Meanwhile, a strong upper trough is projected to develop from
the Pacific NW toward the north central High Plains. With
deepening surface low pressure over the Northern Plains and a
surface trough extending into the Southern Plains, low level
south southwesterly flow should increase on Monday afternoon
with sustained winds up to 15 to 20 mph. Additionally, high
temperatures are forecast to reach the mid to even upper 70s
(potentially record highs) with afternoon RH decreasing to
around 25 to 35 percent, yielding elevated fire weather
conditions. Record highs will be possible on Monday, with MCI
currently forecast to hit 77 degrees, which would break the
record set all the way back in 1896.
The aforementioned strong upper trough over the PNW into the
north central High Plains on Monday will further approach the
region on Tuesday, with an accompanying strong cold front
approaching from the northwest. The timing of the cold front is
coming into better focus now, and should enter NW Missouri by
mid to late afternoon, through the KC metro by early evening,
and completely through the forecast area by late evening. Warm
air advection out ahead of the approaching trough and
compressional warming out ahead of the strong cold front should
yield another afternoon of very warm temperatures. Areas closer
to the Ozark Plateau and central Missouri could reach or surpass
80 degrees, with KC likely seeing mid to upper 70s (another
record high is very possible on Tuesday at MCI). There will be
some moisture return out ahead of the trough, but afternoon relative
humidity once again will be nearing critical thresholds, and
with sustained WSW winds on the order 20 mph and gusts to 30 to
35 mph, elevated fire weather conditions will also be a
considerable concern. With destabilization and increasing low
level convergence out ahead of the approaching cold front on
Tuesday afternoon and evening, there will be a slight chance for
showers and thunderstorms to develop along and ahead of the
front. SPC has included areas along and east of a Kirksville to
Sedalia line within a marginal risk for severe storms for
Tuesday. However, with that being said, with dewpoints in the
mid 40s (at best upper 40s), there will likely be little to no
instability, and better storm chances should remain to our east
toward St. Louis.
Temperatures are expected to drop very quickly behind the cold
front, with winds turning to northwesterly and remaining gusty.
As of now, it appears that the temperature could go from mid to
upper 70s in KC as of 4 pm on Tuesday to below freezing by 2 am
Wednesday. There remains a possibility of some wintry precip
behind the front Tuesday night into Wednesday morning once
thermal profiles cool, primarily for NW Missouri, but little to
no accumulation is expected.
High temperatures for Wednesday afternoon are projected to
range from the lower 30s over NE Missouri to the mid to upper
30s elsewhere (could very will be a midnight high for many
locations for Wednesday). However, the cold air is not likely
to remain with us for long as temperatures should rebound back
into the 50s by Thursday, lower 60s by Friday, and perhaps even
the lower 70s again by Saturday. Dry conditions are expected to
prevail through the period outside of the slight chance for
precipitation on Tuesday evening/Tuesday night.
February 2024 is likely to finish as the 3rd warmest February on
record in Kansas City, behind Feb 1930 and Feb 1954.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1116 AM CST Sun Feb 25 2024
VFR conditions are expected to remain for the duration of the TAF
period. There may be a few gusts into the mid to high teens today.
Winds will weaken as mixing diminishes with sunset. Gusts into the
low 20s are expected tomorrow.
&&
.CLIMATE...
Issued at 350 AM CST SUN Feb 25 2024
A run at record high temperatures Sunday, Monday, and Tuesday.
February Sunday Monday Tuesday
Location Records Began Fcst/Record Fcst/Record Fcst/Record
Kansas City 1889 74/77(1995) 77/76(1896) 75/73(2016)
St. Joseph 1909 75/76(1981) 78/73(1988) 75/76(1976)
Kirksville 1948 70/68(2000) 75/61(2012) 75/68(2018)
Sedalia 1997 75/69(2009) 77/68(2009) 80/71(2018)
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...Williams
AVIATION...Collier
CLIMATE...KurtzHazardous weather outlook, Feb 25, 4:59 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CST Sun Feb 25 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CST Sun Feb 25 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire danger conditions are expected through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Nearby
Red Flag Warnings in Missouri, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.